Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Am I At A Disadvantage When I Start Meds?
Aug 15, 2006

I was diagnosed with HIV a year ago and had a CD4 count of 420 and a VL of 20,000. A few months ago I had syphilis which progressed to the secondary stage before it was treated. This caused my CD4 count to drop to 200.

I was very concerned by this but the doctors told me they expected my CD4 count to rise now the syphilis had been treated, and they weren't going to start me on meds. Over the past couple of months my subsequent tests have shown CD4s of 211 and 180, although my VL is still around 20,000.

I'm taking Septrin but still haven't been put on meds. They still seem to be waiting to see if my CD4 increases. I was quite horrified to see that this now means I technically have AIDS, since I had always associated AIDS as being the stage just before you die, to be frank.

What is deeply concerning me is that I am now at a disadvantage compared to people who had started treatment around the 300 mark. Does starting treatment below the 200 mark, when I technically have AIDS make it harder work for me to recover, and will it affect my long term prognosis compared to if I started on the meds earlier?

Response from Dr. Young

Thanks for your post.

While there are some disadvantages to starting medications for HIV later in the game, the response rates to treatment are actually quite similar among those with normal CD4s and those starting with counts as low as 50.

There might be some modest increases in your risk of developing side effects, but at a CD4 of 200, you're definitely not in the worse of categories.

Best of luck, BY



Previous
lymph node swelling
Next
20 years hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement